Colorado, 2009

Winter Storm and Winter Weather in Colorado, February 8 to 10, 2009

February 8 to 10, 2009 · NWS GJT · 15 events in 15 counties and zones

A Pacific storm system moved east across Arizona and near the Four Corners and brought a surge of moisture to western Colorado. Behind this system, another storm quickly moved over the region from the northwest and brought colder air and more snow to the area.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific storm system moved east across Arizona and near the Four Corners and brought a surge of moisture to western Colorado. Behind this system, another storm quickly moved over the region from the northwest and brought colder air and more snow to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 8, 4:30 AM MST, 6 hours 30 minutes earlier.

Area forecast discussion, Feb 8, 4:30 AM MST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 AM MST SUN FEB 8 2009

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
DENSE FOG WILL FORM OVER THE EASTERN UINTA BASIN THIS MORNING SO
ISSUED A DENSE FOG ADV THROUGH MID MORNING. THE FOG SHOULD DECREASE
LATER THIS MORNING.

UPPER LEVEL STORM CONTINUES TO SPIN OFF THE COAST OF CA AND IS
SLOWER EJECTING EAST THAN PREVIOUS MODELS INDICATED. WINDS ALOFT HAVE
INCREASED OVER SOUTHEAST UT AND SOUTHWEST CO WITH UPPER LEVEL
CLOUDS ENHANCING AS A RESULT...ALTHOUGH LITTLE PRECIPITATION IS
INDICATED. AN AREA OF DRIER AIR CONTINUES OVER MUCH OF EASTERN UT AND
EASTERN AZ...AS THE LOW EJECTS INLAND THIS FEATURE SHOULD SLIDE EAST
AND FILL IN. THE LOW IS SHOWING SIGNS OF MOVING EAST EARLY THIS
MORNING BUT A VERY SLOW PACE. WILL PUSH BACK THE CURRENT WARNINGS AND
ADVISORIES AS THE STORM IS SLOWER THAN ANTICIPATED...WILL KEEP
COVERAGE THE SAME. WHEN THE LOW FINALLY MOVES OFF THE COAST AND
OVER LAND IT SHOULD EJECT NORTHEAST AND OPEN AS THE AXIS MOVES OVER
THE FOUR CORNERS EARLY THIS EVENING. THE NAM IS SLOWER BRINGING THE
PRECIPITATION TO SOUTHEAST UT AND SOUTHWEST CO WHICH SEEMS CLOSER
WHAT OBSERVATIONS AND SATELLITE INDICATE. THE TROUGH AXIS SHIFTS
EAST OF THE DIVIDE BY MONDAY MORNING SO LEFT THE ENDING TIME OF THE
HILITES SAME AS PREVIOUS. AS THE LOW SHOULD INCREASE SPEED AND MODEL
TIMING LOOKS BETTER WITH NEXT SYSTEM DIGGING INTO THE WESTERN US AND
HELPING TO KICK OUT THE TROUGH. DOWN TREND IN PRECIPITATION MONDAY
AS A SHORT WAVE RIDGE MOVES OVERHEAD. SHOWERS WILL LIKELY LINGER OVER
THE MOUNTAINS. FIRST WAVE AHEAD OF THE NEXT MAIN TROUGH ENTERS LATE
MONDAY AFTERNOON...EARLY EVENING...SNOW SHOULD START TO INCREASE
AGAIN OVER THE MOUNTAINS.

.LONG TERM...TUESDAY THROUGH SUNDAY...
STILL LOOKS LIKE LONGWAVE TROUGH GETTING ESTABLISHED OVER THE WESTERN
STATES THROUGH THIS PERIOD.  AND ANTICIPATING SERIES OF STORM SYSTEMS
TO IMPACT OUR CWA THROUGH THE PERIOD...THOUGH SOME TIMING DIFFERENCES
FROM PREVIOUS MODEL RUNS FOR THE BEST CHANCES OF PRECIPITATION.

THE STORM THAT WILL CONTINUE INTO TUESDAY MORNING APPEARS THAT
IT WILL BE A RELATIVELY FAST MOVER AND SHOULD BE ON THE WAY OUT OF
OUR AREA TUESDAY AFTERNOON...THOUGH OROGRAPHIC LIFT LIKELY TO KEEP
SOME SNOW SHOWER ACTIVITY PERSISTING TUESDAY AFTERNOON MAINLY ALONG
THE CONTINENTAL DIVIDE.

THEN THE NEXT STORM...STORM NUMBER 2 IN THIS PERIOD...STILL APPEARS
TO BE ON TAP FOR LATE THURSDAY AND THURSDAY NIGHT.  IT LOOKS LIKE A
RAPID MOVER...THOUGH SHOULD HAVE ENOUGH MOISTURE AND LIFT FOR SNOW
ADVISORY CRITERIA AMOUNTS FOR OUR WESTERN COLORADO MOUNTAINS.

FOR STORM NUMBER 3 NEXT WEEKEND...GFS A LITTLE SLOWER THAN PREVIOUS
NIGHT MODEL RUN...BRINGING ANOTHER ROUND OF PRECIPITATION INTO OUR
AREA SATURDAY NIGHT AND SUNDAY.  THIS SLOWER TIMING SEEMS REASONABLE
CONSIDERING THAT WE WILL BE INITIALLY DEALING WITH A CLOSED LOW
SYSTEM ALONG CA COAST.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE MOST AREAS THIS MORNING...EXCEPT
FOR DENSE FOG AREAS IN EASTERN UINTAH BASIN.  THEN STORM
SYSTEM MOVING INTO THE AREA AROUND MIDDAY TODAY WILL RESULT IN
DETERIORATING CONDITIONS AND INCREASING PRECIPITATION...WITH MVFR
AND IFR CONDITIONS BECOMING WIDESPREAD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FROM 11 AM TODAY THROUGH 6 AM MONDAY
       MORNING...MAINLY ABOVE 9000 FOOT LEVEL...ZONES 12/18/19.
   ...WINTER WEATHER ADVISORY FROM 11 AM TODAY THROUGH 6 AM MONDAY
       MORNING...MAINLY ABOVE THE 9000 FOOT LEVEL...ZONES 9/17.
.UT...WINTER WEATHER ADVISORY FROM 11 AM TODAY THROUGH 6 AM MONDAY
       MORNING...MAINLY ABOVE THE 9000 FOOT LEVEL FOR THE LA SAL
       AND ABAJO MOUNTAINS...ZONE 28.
   ...DENSE FOG ADVISORY THIS MORNING UNTIL 10 AM FOR THE EASTERN
       UINTA BASIN.

SHORT TERM.....AS
LONG TERM......JRP
AVIATION.......JRP
Hazardous weather outlook, Feb 8, 5:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MST SUN FEB 8 2009

COZ001>014-017>023-UTZ022>025-027>029-091200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
500 AM MST SUN FEB 8 2009

...WINTER STORM WARNINGS AND ADVISORIES FOR THE SOUTHERN MOUNTAINS OF
WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON THROUGH TONIGHT...

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL START OVER THE MOUNTAINS OF EASTERN UTAH AND
WESTERN COLORADO LATER THIS MORNING.  SNOW WILL INCREASE THIS
AFTERNOON AND EVENING ESPECIALLY OVER THE MOUNTAINS OF SOUTHEASTERN
UTAH AND SOUTHWESTERN COLORADO. WINDS WILL CAUSE BLOWING AND DRIFTING
SNOW...REDUCING VISIBILITIES OVER THE HIGH MOUNTAIN PASSES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF PACIFIC STORMS WILL CONTINUE TO BRING SNOW TO THE
MOUNTAINS...AS WELL AS THE HIGHER VALLEYS AND PLATEAUS THROUGH THE
WEEK...WITH RAIN OR RAIN-SNOW MIXED IN THE LOWER VALLEYS.  THE BEST
CHANCES OF PRECIPITATION WILL BE MONDAY NIGHT AND TUESDAY MORNING...
LATE THURSDAY AND THURSDAY NIGHT...AND AGAIN BEGINNING LATE
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  HOWEVER...
ANY REPORTS OF SNOW ACCUMULATIONS WOULD BE APPRECIATED.

AS/JRP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 6 winter weather. Local standard time, as filed.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
February 8, 11:00 AM MST to February 10, 12:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall of 12 to 21 inches occurred above the 8500 foot level, with 5 to 12 inches between the 7500 and 8500 foot level. Wind gusts of 25 to 45 mph produced blowing and drifting snow.

Winter Storm, West Elk and Sawatch Mountains

When
February 8, 11:00 AM MST to February 10, 12:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Widespread snowfall of 8 to 16 inches occurred with local amounts up to 2 feet. Wind gusts of 20 to 35 mph produced blowing and drifting snow.

Winter Storm, Northwestern San Juan Mountains

When
February 8, 11:00 AM MST to February 10, 2:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall of 10 to 21 inches occurred. Frequent wind gusts of 25 to 45 mph produced blowing and drifting snow. A wind gust of 55 mph was recorded at Mount Abrahms.

Winter Storm, Southwestern San Juan Mountains

When
February 8, 11:00 AM MST to February 10, 4:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Widespread snowfall of 12 to 32 inches occurred with locally higher amounts up to 4 feet. Frequent wind gusts of 25 to 50 mph produced blowing and drifting snow. Wind gusts of 62 mph and 64 mph were recorded at Mount Kendall and Eagle Mountain, respectively.

Winter Storm, Elkhead and Park Mountains

When
February 8, 12:00 PM MST to February 10, 10:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 8 to 16 inches occurred while wind gusts of 20 to 30 mph produced blowing and drifting snow.

Winter Weather, Flattop Mountains

When
February 8, 12:00 PM MST to February 10, 7:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches occurred with wind gusts of 25 to 35 mph producing blowing and drifting snow.

Winter Storm, Grand and Battlement Mesas

When
February 8, 1:00 PM MST to February 10, 1:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall of 12 to 21 inches occurred while wind gusts of 25 to 40 mph produced blowing and drifting snow.

Winter Storm, Four Corners / Upper Dolores River Basin

When
February 8, 1:00 PM MST to February 10, 2:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Widespread snowfall of 6 to 12 inches occurred with locally higher amounts up to 15 inches. The heaviest snowfall occurred in Mesa Verde National Park, as well as the Mancos and Dolores areas. Wind gusts of 15 to 25 mph produced areas of blowing and drifting snow.

Winter Storm, Animas River Basin

When
February 8, 2:00 PM MST to February 10, 2:00 PM MST
Where
Animas River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Snowfall of 6 to 12 inches occurred, with locally higher amounts up to 14 inches. Wind gusts of 20 to 35 mph produced blowing and drifting snow.

Winter Storm, San Juan River Basin

When
February 8, 2:00 PM MST to February 10, 2:00 PM MST
Where
San Juan River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Snowfall of 6 to 13 inches occurred while wind gusts of 20 to 30 mph produced blowing and drifting snow.

Winter Weather, Roan and Tavaputs Plateaus

When
February 8, 3:00 PM MST to February 10, 7:00 AM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Trained Spotter
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches occurred with wind gusts of 30 to 45 mph producing blowing and drifting snow.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
February 8, 3:00 PM MST to February 10, 2:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 5 to 11 inches occurred with wind gusts of 20 to 40 mph producing blowing and drifting snow.

Winter Weather, Paradox Valley / Lower Dolores River Basin

When
February 8, 9:00 PM MST to February 9, 10:00 AM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Trained Spotter
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Snowfall of 3 to 5 inches occurred with wind gusts of 20 to 30 mph producing blowing and drifting snow.

Winter Storm, Upper Yampa River Basin

When
February 8, 10:00 PM MST to February 10, 10:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Widespread snowfall of 10 to 14 inches was measured mainly in the Steamboat Springs area. Wind gusts of 15 to 25 mph produced areas of blowing and drifting snow.

Winter Weather, Upper Gunnison River Valley

When
February 9, 1:00 AM MST to February 10, 11:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Trained Spotter
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Widespread snowfall of 3 to 6 inches occurred with locally higher amounts up to 8 inches. Wind gusts of 20 to 40 mph producing blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151555, 153413, 153414, 153415, 153410, 153563, 153412, 153423, 153419, 153421, 153561, 153562, 153565, 153411, 153564.